free-downloads CSEVideos Medico Health Medico Health

Antibiotics and Mental Status Changes

Discussion in 'Psychiatry' started by Ghada Ali youssef, Jan 22, 2017.

  1. Ghada Ali youssef

    Ghada Ali youssef Golden Member

    Joined:
    Dec 29, 2016
    Messages:
    2,497
    Likes Received:
    81
    Trophy Points:
    4,175
    Gender:
    Female
    Living In:
    Egypt
    Epidemiology
    Any change in mental status should always prompt a review of medications as a potential contributing factor. Antimicrobials, a drug class that is an often-overlooked etiology, have been associated with a wide range of neurologic symptoms, including sedation, sleep disturbance, confusion, delirium, seizures, mood changes, psychosis, and hallucinations.

    The type and frequency of mental status changes vary by drug and drug class and are increased with higher doses, concurrent central nervous system (CNS) disorders, older age, and renal dysfunction. Fluoroquinolones, cephalosporins, and macrolides appear to be the most common causative agents, with the incidence varying from a few isolated case reports to 15% of patients in the intensive care unit receiving cefepime and over 50% of elderly patients receiving high-dose clarithromycin.

    With the high frequency of antimicrobial use, clinicians should be aware of the potential for antimicrobials to induce changes in mental status. In addition, patients and families should be appropriately counseled regarding these adverse effects, because recognition and management may reduce morbidity.

    Mechanisms and Pathophysiology
    The exact mechanisms by which antimicrobials produce altered mental status are largely unknown. Antimicrobials may have direct and secondary effects on the CNS. Antimicrobials may directly alter CNS function through alteration of neurotransmission such as gamma-aminobutyric acid (GABA) antagonism by fluoroquinolones, cephalosporins, and penicillins.

    Altered mental status may be secondary to another adverse effect of an antimicrobial. For example, it may be indirectly due to inflammation arising from aseptic meningitis, which has been reported with trimethoprim/sulfamethoxazole in elderly or immunocompromised patients.

    In addition, antimicrobials may interact with concurrent medications and produce CNS effects. Examples include serotonergic syndrome with linezolid and other serotonergic drugs or antimicrobial inhibition of cytochrome P450 enzymes, resulting in accumulation of other CNS-acting medications.

    Fluoroquinolones
    A recent US Food and Drug Administration (FDA) safety alert (and subsequent label revision) cautions against the use of fluoroquinolones for common infections when other alternatives are available, owing to potential adverse effects, including CNS toxicity. The FDA recommends that patients watch for signs and symptoms of confusion or hallucinations.

    Beta-Lactams
    Beta-lactams differ in their propensity to cause mental status changes, possibly because of side chain differences. Neurotoxicity is more likely with beta-lactams with more basic side chains, owing to increased GABA receptor binding. This difference may explain why meropenem is less neurotoxic than imipenem, which has a more basic side chain.

    Differences in neurotoxicity may guide treatment choices for patients with increased neurotoxic risk, such as seizure disorders. For example, ceftazidime and meropenem are less neurotoxic than cefepime and imipenem.

    Cephalosporins
    One retrospective study of 100 patients treated with intravenous cefepime in the intensive care unit between 2009 and 2011 found that 15% experienced cefepime-associated neurotoxicity. These patients were less likely to have appropriate renal dose adjustments and more likely to have a history of chronic kidney disease. Although cephalosporin neurotoxicity is more common with cefepime than other cephalosporins, such as ceftriaxone, it is less likely to be identified, and delayed diagnosis is common.

    Metronidazole
    The combination of metronidazole and disulfiram has been linked to psychosis; this is thought to be due to the coinhibition of aldehyde dehydrogenase. In a study of 58 men receiving disulfiram for chronic alcoholism, 20% who were also given metronidazole developed an acute psychosis/confusional state.[9]

    Metronidazole neurologic toxicity appears to be associated with increasing cumulative doses and exposures. Because of the risk for neurotoxicity with repeat exposures to metronidazole, limiting its duration of use is recommended.

    Oxazolidinones (Linezolid)
    Because linezolid inhibits monoamine oxidase A and B, concomitant use with medications that increase serotonin levels can lead to serotonin syndrome and subsequent adverse neurologic effects.Toxicities due to serotonin syndrome can range from tremors to altered mental status, coma, or death.Up to 25% of infectious disease practitioners have reported observing serotonin syndrome when linezolid is administered concomitantly with selective serotonin reuptake inhibitors or serotonin/norepinephrine reuptake inhibitors.

    In 2011, the FDA issued a warning about CNS reactions with linezolid, and later strengthened this alert to say that "linezolid generally should not be given to patients taking serotonergic drugs"—although avoidance of combination use or use without a "washout" period is often problematic in the clinical setting.

    Azole Antifungals
    Among the azole antifungals, voriconazole appears to be particularly associated with neurotoxicity. Reports show that 20%-33% of patients treated with voriconazole experience these effects when serum concentrations are > 5.5 µg/mL.[

    Recent guidelines from the Infectious Diseases Society of America for the treatment of
    Aspergillosis recommend therapeutic drug monitoring to maintain a voriconazole level < 5-6 µg/mL because of the risk for CNS toxicity.

    Antivirals (Oseltamivir)
    The association between oseltamivir and mental status change is controversial, owing to inadequate or /conflicting data and because influenza itself is associated with similar symptoms. The reported incidence rates are generally low (5%-12%) but can be as high as 67% in patients with specific genotypes.

    Children and adolescents may be more likely to experience adverse neurologic effects; whereas age is not addressed in the US labeling, oseltamivir is contraindicated in this age group in Japan.[14] A study from London found that 18% of schoolchildren given prophylactic oseltamivir reported adverse neuropsychiatric effects; however, all of these effects were mild to moderate in severity and resolved with drug discontinuation.

    A review by the FDA concluded that the high incidence of these adverse effects was an artifact of "an increased awareness of influenza-associated encephalopathy, increased access to oseltamivir in that population, and a coincident period of intensive monitoring adverse events."

    A summary of mental status changes associated with antimicrobials, along with other common neurologic adverse reactions, is provided in the Table.

    upload_2017-1-22_23-28-29.png
    upload_2017-1-22_23-28-39.png
    upload_2017-1-22_23-28-46.png
    upload_2017-1-22_23-28-53.png
    BZD = benzodiazepine; FDA = US Food and Drug Administration; GABA = gamma-aminobutyric acid; NCSE = nonconvulsive status epilepticus; TMP/SMX = trimethoprim/sulfamethoxazole
    aNeurotoxicity can present in many forms, such as abnormal behavior, agitation, altered mental status, confusion, delirium, hallucinations, mania, psychosis, seizures, and sleep disturbance. In the Table, the most common symptoms are listed; however, any change in mental status should prompt a review of all medications, including antimicrobials.
    Prevention and Management
    Prolonged delirium in the inpatient setting has been linked to increased length of hospital stay, increased risk for mortality, and increased costs.The prevention of adverse neurologic effects entails prudent drug use and choice, appropriate individualized dosing and therapeutic monitoring, and limiting therapy duration as appropriate.

    Patient and family counseling, clinician appreciation of the potential for adverse events, and careful patient observation for potential signs and symptoms will assist in early recognition.

    If altered mental status related to antimicrobials is suspected, management may involve a decrease in the drug dose, selection of another antimicrobial, or discontinuation if possible. In most cases, discontinuing the offending agent will lead to resolution of symptoms within 48 hours.The temporary use of supportive measures, including pharmacologic agents, may be necessary in some severe cases.

    Source
     

    Add Reply

    Attached Files:


Share This Page

<
Medico Health